The Food and Drug Administration (FDA) issued a drug safety communication stating that it has revised the warning labels of SGLT2 inhibitors, including Invokana, to include information about acute kidney injury.
According to a press release from the FDA, between March 2013 and October 2015, the agency received reports of 101 confirmed cases of acute kidney injury, some of which required dialysis and hospitalization, related to Invokana/Invokamet (canagliflozin, Janssen Pharmaceuticals) and Farxiga/Xigduo XR (dapagliflozin, Bristol-Myers Squibb/AstraZeneca).
The communication advised health care professionals to “consider factors that may predispose patients to acute kidney injury prior to starting them on canagliflozin or dapagliflozin.” These include lower blood volume; chronic kidney insufficiency; congestive heart failure; and taking medications such as diuretics, ACE inhibitors, angiotensin receptor blockers and nonsteroidal anti-inflammatory drugs.
The agency also advised that health care professionals should assess kidney function before starting a patient on one of the drugs and monitor kidney function while a patient is taking one of the drugs. If the patient has acute kidney injury, the drug should be stopped and the kidney impairment should be treated.
The FDA advised patients to seek immediate medical attention if they sense signs of acute kidney injury, including decreased urine and swelling of the lower extremities, but not to stop taking the drug unless instructed by a health care professional.
This is not the first time the FDA has issued a warning about Invokana side effects. In December 2015, the FDA ordered Invokana, and other SGLT2 inhibitor manufacturers, to update drug labels warning of the risks for diabetic ketoacidosis – a serious condition in which the body produces high levels of blood acids known as ketones.
Invokana users who developed diabetic ketoacidosis have filed lawsuits against the drug manufacturer. Our law office is currently investigating Invokana lawsuits. If you or a loved suffered from diabetic ketoacidosis after taking Invokana, contact our office immediately.